Format

Send to

Choose Destination
See comment in PubMed Commons below
Hosp Pharm. 2013 Nov;48(10):848-54. doi: 10.1310/hpj4810-848.

Intravenous lipid emulsion in the management of amlodipine overdose.

Author information

1
Pharmacology Fellow, University at Buffalo School of Pharmacy and Pharmaceutical Sciences, Buffalo, New York;
2
Voluntary Assistant Professor of Medicine, University of Maryland Medical Center, Baltimore, Maryland;
3
Clinical Pharmacy Specialist, Emergency Medicine and Toxicology, University of Maryland Medical Center, Clinical Assistant Professor, University of Maryland Schools of Medicine and Pharmacy, Baltimore, Maryland;
4
Assistant Professor, Department of Pharmacy Practice and Science, University of Maryland School of Pharmacy.

Abstract

OBJECTIVE:

To report a case of amlodipine overdose successfully treated with intravenous lipid emulsion (ILE).

CASE SUMMARY:

A 47-year-old, 110 kg female ingested at least 350 mg of amlodipine with an unknown amount of ethanol. Initial blood pressure was 103/57 mm Hg, mean arterial pressure (MAP) 72 mm Hg, and heart rate 113 beats per minute. In the early clinical course, activated charcoal, intravenous fluid, and calcium boluses were administered. Worsening hypotension prompted a 100 mL bolus of 20% ILE. Stable hemodynamics were maintained for 2 hours. Subsequently, profound hypotension and shock developed (MAP 38 mm Hg), which failed to fully respond to 3 vasopressor agents, calcium, and glucagon. With continuing shock despite optimized vasopressors, an infusion of 2,300 mL 20% ILE was administered over 4.5 hours (20.9 mL/kg infusion total). By completion of the infusion, 2 vasopressors were tapered off and MAP remained above 70 mm Hg; within 12 hours, no further interventions were required. Possible adverse events of ILE, lipemia and hypoxia, were experienced but quickly resolved. The patient survived to hospital discharge within 8 days.

DISCUSSION:

Toxicity of amlodipine presents similar to distributive shock as both are due to marked peripheral vasodilation. There are numerous interventions in the management of amlodipine overdose, despite which many patients continue to suffer life-threatening shock as observed with this patient. ILE has been used with promising preliminary results as salvage therapy in case reports of other lipophilic molecules. This is the first report of lone amlodipine overdose treated with ILE.

CONCLUSION:

ILE is a novel antidote for overdoses of lipophilic substances and demonstrated efficacy in this case of amlodipine overdose without the use of hyperinsulinemic euglycemia.

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Support Center